Skip Page Header

Home > Critical illness secondary to synthetic cannabinoid ingestion.

Kourouni, Ismini and Mourad, Bashar and Khouli, Hassan and Shapiro, Janet M and Mathew, Joseph P [JAMA] . (2020) Critical illness secondary to synthetic cannabinoid ingestion. JAMA Network Open, 3 (7) e208516. 10.1001/jamanetworkopen.2020.8516

URL: https://jamanetwork.com/journals/jamanetworkopen/f...

Importance: Synthetic cannabinoids (SCs), commonly known as K2, spice, or fake weed, are cheap, artificially manufactured recreational drugs that have emerged as a major public health threat in various regions of the US.

Objective: To describe the clinical manifestations of SC intoxication.
Design, Setting, and Participants: This case series assessed adults admitted to the intensive care unit from 2014 to 2016 with acute life-threatening complications of SC use. Data analysis was completed in October 2016.
Exposures: Use of SCs such as K2, spice, or other synthetic versions of cannabinoids.
Main Outcomes and Measures: Data collected included patient demographic data, medical history, presenting symptoms, physical findings, laboratory and imaging data, and intensive care unit and hospital course.

Results: Thirty patients (mean age, 41 years [range, 21-59 years]; 24 men [80%]) with SC ingestion were admitted to the intensive care unit over a 2-year period. Thirteen patients were undomiciled. The majority had a history of polysubstance abuse, psychiatric illness, or personality disorder. The admission diagnoses were coma (10 patients [33%]), agitation (10 patients [33%]), and seizure (6 patients [20%]). Eighteen patients (60%) had acute respiratory failure, and tracheal intubation was required in 21 patients (70%) for either airway protection or acute respiratory failure. Rhabdomyolysis was noted in 8 patients (26%). A man developed transient cerebral edema with loss of gray-white differentiation but had complete recovery. A woman with history of asthma died of acute respiratory distress syndrome. All patients underwent routine toxicology testing, which was unrevealing in 16 cases and revealed coingestion in the remainder. Sixteen patients (53%) left the hospital against medical advice.

Conclusions and Relevance: Ingestion of SCs can lead to life-threatening complications, including severe toxic encephalopathy, acute respiratory failure, and death. Synthetic cannabinoids are undetectable in routine serum and urine toxicology testing but can be suspected on the basis of history and clinical presentation, which may include extreme agitation or coma. Frontline clinicians must be aware of the presentation and be vigilant in suspecting SC intoxication.


Repository Staff Only: item control page